How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Kaushik Your Own Question

Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4570
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have been taking 300mg of Venlafaxine, together with Lithium,

Resolved Question:

I have been taking 300mg of Venlafaxine, together with Lithium, daily for five years. Prior to that I was taking Citalipram with Lithium for about a year. My doctor switched Citalipram for Venlafaxine when I showed signs of mania. At this time I was on 900mg to 1000mg of Lithium. For all of this time I have been treated for Unipolar disorder. I am now showing signs of what I believe to be mania. My questions are:-

Is it possible for Uniploar disorder to turn into Bipolar disorder?

Can mania be a side effect of Venlafaxine? TerryH
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 6 years ago.

Dr. Kaushik :

Hi there,

Dr. Kaushik :

Welcome to Just answer !

Dr. Kaushik :

Well, the answer to your first question is that , YES , unipolar depressive disorder may end up after a while becoming a bipolar disorder , due to occurrence of either a manic episode or a hypomanic episode . This kind of transition from a unipolar disorder to a bipolar disorder is sometimes seen , so this is not something unique ....

Dr. Kaushik :

Answer to your second question is that , it is not likely that venlafaxine alone might have caused mania , well any anti depressant , be it citalopram or venlafaxine or any other anti depressant drug for that matter can unmask mania in a depressed person , but there is condition attached and that is mostly such unmasking of mania occurs only in those people who are genetically vulnerable to it , so i do not think venlafaxine alone could have caused this unmasking of mania , it could be contributions from all the anti depressants that you have used so far , that might have caused this manic episode thereby causing the transition to bipolar disorder from unipolar disorder, but this mania could also have been caused because you are simple vulnerable to it , either due to genetic preponderance or unknown reasons..

Dr. Kaushik :

So, now what i suggest is that , you ask your doctor to add 1 more mood stabilizer drug while continuing with lithium and the drug's name is XXXXX XXXXX this will ensure that your mood swings and other bipolar disorder symptoms are kept in check..

Dr. Kaushik :

I hope this helps..

Dr. Kaushik :

Wish you all the best..

Dr. Kaushik :

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

Dr. Kaushik :

Regards..

Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions